Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 129, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 26, 2008, 6:18 PM EDT for Sullivan County, Pennsylvania. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2008, 6:18 PM EDT (22:18 UTC)
- Expired
- Jul 26, 2008, 7:00 PM EDT
- In force
- 42 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County Sullivan County, PA
The radar
The Binghamton radar (KBGM), 100 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 6:22 PM EDT | TSTM WND DMG | 7 Sw Forksville, PA | 911 CENTER REPORTED TREES AND POWERLINES DOWN ALONG HOPPESTOWN ROAD IN HILLSGROVE TOWNSHIP. FIRE DEPARTMENT CREW DISPATCHED TO CLEAR ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 262218
SVRCTP
PAC113-262300-
/O.NEW.KCTP.SV.W.0129.080726T2218Z-080726T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 PM EDT SAT JUL 26 2008
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA...
* UNTIL 700 PM EDT
* AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KETTLE CREEK GORGE...OR 13 MILES NORTHEAST OF MONTOURSVILLE...AND
MOVING EAST AT 21 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
KETTLE CREEK GORGE AND LINCOLN FALLS AROUND 625 PM EDT...
MUNCY VALLEY AROUND 635 PM EDT...
RICKETTS GLEN STATE PARK AROUND 700 PM EDT...
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4135 7630 4133 7663 4141 7675 4147 7677
4147 7678 4151 7678 4157 7657
TIME...MOT...LOC 2217Z 262DEG 18KT 4140 7673
$$
FORECASTER: GARTNER/LAMBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:24 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 26, 3:24 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 324 PM EDT SAT JUL 26 2008 .SYNOPSIS... UPPER LEVEL TROF WITH A WEAK SURFACE TROF/FRONTAL REPRESENTATION WILL SLIDE EAST OF THE AREA TONIGHT. ADDITIONAL DISTURBANCES WILL DROP SOUTHEASTWARD ACROSS THE AREA FROM THE UPPER GREAT LAKES ON SUNDAY AND MONDAY BRINGING DRIER AIR INTO THE REGION. THIS PARADE OF FRONTS WILL KEEP THE WEATHER SOMEWHAT UNSETTLED FOR THE NEXT FEW DAYS WITH SCATTERED SHOWER OR AFTERNOON THUNDERSTORM CHANCES EACH DAY. MID- WEEK LOOKS FAIRLY DRY...BUT SHOWERS MAY RETURN FOR THURSDAY AND FRIDAY. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... WEAKLY FORCED CONVECTION WILL LAST INTO THE EVENING HOURS WITH A FEW STORMS CAPABLE OF PULSING HIGH ENOUGH TO PRODUCE SMALL HAIL AND GUSTY WINDS. BEST DEEP LAYER SHEAR WILL REMAIN NORTH OF THE REGION SO SEVERE THREAT REMAINS LOW. WEAK BOUNDARY LAYER WIND SHIFT WILL BE THE MAIN LOW LEVEL REFLECTION OF UPPER LEVEL TROF/DRYING...WHICH IS CURRENTLY PUSHING INTO CENTRAL OHIO. CONVECTIVE TEMPS CURRENTLY BEING REACHED OVER THE LAUREL HIGHLANDS WITH ISOLATED SHOWERS SPROUTING OVER CAMBRIA AND SOMERSET COUNTIES. THIS SHOULD CONTINUE TO BE THE CASE ELSEWHERE ACROSS THE NORTHWEST MOUNTAINS AND NORTHERN TIER THROUGH THE MID TO LATE AFTERNOON. SLIGHTLY MORE ORGANIZED ACTIVITY MAY APPROACH FROM THE WEST AS THE BOUNDARY MOVES INTO WESTERN PA. ISOLD-SCT CONVECTION WILL DIE DOWN AFTER SUNSET. BUT...LOW CLOUDS COULD HANG ON IN THE NW OVERNIGHT. OVERALL...SEVERE WEATHER THREAT IS MINIMAL...BUT DO EXPECT SOME SMALL HAIL AND SUB-SEVERE GUSTY WINDS UP TO 35KTS WITH THE TALLEST CELLS...WHICH SHOULD BE OVER THE NORTHWEST WHICH IS IN GREATER PROXIMITY TO MORE FAVORABLE SHEAR...ALLOWING SHRA/TSRA TO MORE EFFICIENTLY VENT. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SUNDAY/... DRIER AIR AT THE SURFACE AND THE THE MAIN (ALBEIT SLIGHT) COOLING ASSOCIATED WITH THE UPPER TROF/WEAK SFC FRONT WILL HANG BACK IN THE MIDWEST TONIGHT AND PASS THROUGH ON SUNDAY...AS HEIGHTS FALL ALOFT AND THE LEFT- EXIT REGION OF A STRONG JET ON THE BACK SIDE OF THE TROUGH DROPS THROUGH OHIO. THIS WILL KEEP A CHANCE OF SHOWERS OVER MOST OF THE REGION ON SUNDAY...ESPECIALLY OVER THE EAST. CAPES ARE GENERALLY LOWER SUN AFTN WITH A BIT OF MID-LEVEL WARMING. AGAIN...MOST OF THE CONVECTION WILL DIE OFF AFTER SUNSET. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... LONGWAVE TROUGH LINGERS OVER THE REGION THROUGH THE WEEK WILL KEEP LOW POPS IN THE FORECAST WITH SEASONAL TEMPS. FIRST DISTURBANCE SLIDES THROUGH SUN NIGHT WITH SHOWERS ENDING. HIGH PRESSURE BUILDS IN AT THE SURFACE. A MINOR E-W TROF WILL DROP DOWN ON NW FLOW MONDAY AFTERNOON AND MAY CREATE SHOWERS MONDAY AFTERNOON IN THE NW. THE REST OF THE AREA WILL BE UNDER WEAK SUBSIDENCE AND WILL HAVE A VERY LOW CHC OF SHOWERS. SERIES OF WEAK SHORTWAVES SLIDE OVERHEAD MON/TUE KEEPING LOW CHANCE FOR TSTORM IN THE FORECAST. MORE SIG WAVE SLIDES THROUGH WED WITH SURFACE REFLECTION BRINGING BEST CHANCE FOR RAIN THIS WEEK. THEN CHANCE CONVECTION WILL CONINUE THU BEFORE A DRIER PERIOD FRI/SAT. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... A WEAK TROF/SFC COLD FRONT WILL APPROACH THE REGION LATE THIS AFTERNOON AND EVENING. AIR MASS WILL BE UNSTABLE THROUGH THIS EVENING ALLOWING ISOLATED TO SCATTERED SHRA/TSRA...AT FIRST OVER THE RIDGES...AND THEN SLIGHTLY MORE NUMEROUS AND ORGANIZED ALONG THE BOUNDARY LATE THIS AFTERNOON AND EVENING. REDUCTION IN CIGS/VSBYS FROM VFR TO MVFR WILL BE EXPECTED. IN AND ARND ANY TSRA CIGS/VSBYS COULD EASILY FALL BRIEFLY TO IFR. CONDS WILL RETURN TO VFR CENTRAL TO SOUTHEAST SECTIONS AFTER MIDNIGHT...WITH SOME LOCAL MVFR CIGS POSSIBLE OVERNIGHT AS THE UPPER TROF PASSES...WHILE THE NORTHWEST WILL LIKELY KEEP MVFR CIGS AND LCL IFR CIGS OVERNIGHT INTO SUNDAY MORNING. UNSETTLED WEATHER WILL CONTINUE THROUGH AT LEAST EARLY NEXT WEEK...WITH TYPICAL CONDITIONS BEING MAINLY VFR OUTSIDE OF THE CONVECTION. THEN PATCHY FOG AND HAZE RESTRICTING THINGS AT NIGHT INTO THE FEW HOURS AFTER SUNRISE. DRIER WEATHER SHOULD BUILD IN TOWARD MID WEEK AS HIGH PRESSURE SLIDES EAST. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DEVOIR NEAR TERM...DEVOIR SHORT TERM...DEVOIR LONG TERM...RXR AVIATION...DEVOIR
Hazardous weather outlook, Jul 26, 3:32 AM EDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 332 AM EDT SAT JUL 26 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-270745- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 332 AM EDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY...TODAY.
In the hours before
Special weather statement, Jul 26, 2:07 PM EDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 207 PM EDT SAT JUL 26 2008 PAZ026-034-035-261900- BEDFORD PA-FULTON PA-HUNTINGDON PA- 207 PM EDT SAT JUL 26 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD...NORTH CENTRAL FULTON AND SOUTHWESTERN HUNTINGDON COUNTIES... AT 200 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF BREEZEWOOD...MOVING EAST AT 12 MPH. THIS STORM MAY PRODUCE SMALL HAIL AND WIND GUSTS TO 35 MPH. THIS STORM WILL BE NEAR HOPEWELL AROUND 215 PM...COALMONT AROUND 230 PM AND WELLS TANNERY AROUND 245 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 167 AND 171. FORECASTER: DEVOIR
Special weather statement, Jul 26, 2:52 PM EDT, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 252 PM EDT SAT JUL 26 2008 PAZ034>036-261945- BEDFORD PA-FRANKLIN PA-FULTON PA- 252 PM EDT SAT JUL 26 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL BEDFORD...NORTHERN FULTON AND WEST CENTRAL FRANKLIN COUNTIES... AT 247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF BREEZEWOOD...MOVING SOUTHEAST AT 17 MPH. THIS STORM WILL PRODUCE PEA-SIZED HAIL. BRIEF HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR SALUVIA AROUND 300 PM...HARRISSONVILLE AROUND 315 PM...MCCONNELLSBURG AROUND 330 PM AND FORT LOUDON AROUND 345 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 160 AND 180...I-70 BETWEEN MILE MARKERS 147 AND 150. THE STORM WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 522. FORECASTER: DEVOIR
Special weather statement, Jul 26, 3:42 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 342 PM EDT SAT JUL 26 2008 PAZ035-262030- FULTON PA- 342 PM EDT SAT JUL 26 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FULTON COUNTY... AT 338 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF BREEZEWOOD...MOVING SOUTHEAST AT 13 MPH. THIS STORM WAS LOCATED ABOUT 8 MILES TO THE WEST OF A SEPARATE SEVERE THUNDERSTORM ALONG THE FULTON...FRANKLIN COUNTY LINE. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THIS STORM WILL BE NEAR BIG COVE TANNERY AROUND 355 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 522. FORECASTER: LAMBERT
Local storm report, Jul 26, 4:51 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG MERCERSBURG 39.83N 77.90W
07/26/2008 FRANKLIN PA EMERGENCY MNGR
UTILITY POLE AND WIRES DOWN IN THE TOWN OF MERCERSBURG
&&
LAMBERTSpecial weather statement, Jul 26, 4:59 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 459 PM EDT SAT JUL 26 2008 PAZ004-262230- WARREN PA- 459 PM EDT SAT JUL 26 2008 ...STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY THROUGH 630 PM EDT... AT 456 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NEAR LOTTSVILLE...TO 5 MILES SOUTHWEST OF CORRY...TO NEAR CAMBRIDGE SPRINGS...MOVING EAST SOUTHEAST AT 19 MPH. WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR SPRING CREEK AROUND 510 PM...SUGAR GROVE AROUND 515 PM...YOUNGSVILLE AROUND 540 PM...RUSSELL...AND GARLAND AROUND 550 PM...SCANDIA...WARREN...AND GRAND VALLEY AROUND 605 PM AND KINZUA DAM AROUND 620 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...STATE ROAD 59. FORECASTER: LAMBERT
Local storm report, Jul 26, 5:55 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
555 PM EDT SAT JUL 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL NE GRAND VALLEY 41.72N 79.54W
07/26/2008 M1.75 INCH WARREN PA TRAINED SPOTTER
0535 PM TSTM WND DMG NE GRAND VALLEY 41.72N 79.54W
07/26/2008 WARREN PA TRAINED SPOTTER
TREES DOWN. POWER KNOCKED OUT.
0535 PM TSTM WND DMG ENTERPRISE 41.63N 79.59W
07/26/2008 WARREN PA COUNTY OFFICIAL
MULTIPLE TREES AND POWER POLES DOWN 1 MILE EAST OF
CRAWFORD/WARREN COUNTY LINE NEAR SR 27.
&&
MACHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 3:16 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 59 min |
| Jul 26, 3:57 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Fulton | 59 min |
| Jul 26, 5:20 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 85 min |
| Jul 26, 5:31 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 89 min |
| Jul 26, 5:53 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Montour, Northumberland, Union | 37 min |
| Jul 26, 6:03 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 87 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.